Oklahoma, 2015

Tornadoes and Hail in Oklahoma, November 16, 2015

November 16, 2015 · NWS AMA · 9 events in 3 counties and zones

A powerful storm system brought significant severe weather to the region. Tornadoes, damaging winds, and large hail accompanied thunderstorms that formed during the afternoon hours and persisted into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A powerful storm system brought significant severe weather to the region. Tornadoes, damaging winds, and large hail accompanied thunderstorms that formed during the afternoon hours and persisted into the evening. This was a very unusual event for late fall in the Central High Plains. One significant factor in this anomalous event was the presence of an unusual amount of moisture for mid-November, contributing to relatively high values of instability. Only one tornado had previously been documented in the Oklahoma Panhandle during the month of November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 16, 12:35 PM CST, 28 minutes earlier.

Area forecast discussion, Nov 16, 12:35 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1235 PM CST MON NOV 16 2015

.MESOSCALE UPDATE...

A PSEUDO-STRAIGHTFORWARD SEVERE WEATHER EVENT APPEARS TO BE IN THE
OFFING FOR MAINLY THE EASTERN 2/3RDS OF THE COMBINED PANHANDLES. WE
SAY "PSEUDO" STRAIGHTFORWARD BECAUSE UNLIKE MOST DAYS WITH POTENTIAL
PANHANDLE SEVERE WEATHER, THIS DAY WILL BE LOADED WITH SYNOPTIC
FORCING AS A POTENT UPR LVL LOW KNOCKS ON OUR WESTERN DOOR THIS
AFTERNOON. WE'LL BREAK THE AFTERNOON DOWN IN THREE WAYS: SYNOPTIC
PATTERN, EVENT EVOLUTION, AND THREATS.

SYNOPTIC PATTERN: AT THIS LATE POINT IN THE GAME...DETAILED OVERALL
SYNOPTIC PATTERN DISSECTION WILL BE SUMMED UP BRIEFLY WITH THE FOCUS
ON THE MESOSCALE THIS AFTERNOON AND THIS EVENING. MID LEVEL HEIGHT
FALLS WILL BE IMPRESSIVE (UP TO 130M IN 12HRS) AND SYNOPTIC WIND
FIELDS WILL BE STRONG WITH 15-30KT SSE SFC WINDS VEERING TO SSW AT
35-45KTS AT 1KM VEERING A BIT MORE TO SW AT 75KTS BY 4KM AGL. A
POTENT JET STREAK OF 120KTS WILL PUT THE ICING ON THE CAKE OF THIS
OBVIOUSLY POTENT EVENT.
THERMODYNAMICALLY...LOW LEVEL THETA E ADVECTION IS ALREADY RESULTING
IN LOW 60S DEWPTS IN THE SE TX PANHANDLE WITH UPR 50S DEWPTS
REACHING AS FAR NORTH AS CANADIAN. BY THIS AFTERNOON...DEWPTS IN THE
ERN 2/3RDS OF PANHANDLE COUNTIES WILL BE NEAR CLIMATOLOGICAL
MAXIMUMS FOR NOV. CLOUD COVER OR NO CLOUD COVER...EXPECT MLCAPE
VALUES OF 750-1250 J/KG TO BE REALIZED TODAY.

EVENT EVOLUTION: THE AFOREMENTIONED FACTORS WILL LEAD TO AN
IMPRESSIVE CONVECTIVE ENVIRONMENT THAT WILL BE CHARACTERIZED AS LOW
TO MODERATE CAPE/HIGH SHEAR. LIMITED CAPPING SHOULD BE EASILY
OVERCOME THIS AFTERNOON WITH SCATTERED STORM DEVELOPMENT OR UPSCALE
GROWTH OF ERN NM CONVECTION EXPECTED BY EARLY TO MID AFTERNOON.
GIVEN EFFECTIVE SHEAR VECTORS ALIGNED CLOSELY TO STORM MOTION AND
AFOREMENTIONED DEEP/STRONG FORCING...RAPID EVOLUTION TO A QLCS IS
EXPECTED BY 22-23Z WITH THE PEAK OF STORM SEVERITY LIKELY BETWEEN
22Z-03Z. THIS TIMING WILL FAVOR THE GREATEST SEVERE RISK FROM
ROUGHLY CLAUDE TO SPEARMAN EASTWARD TO THE OK BORDER, THOUGH INITIAL
CONVECTION A BIT FURTHER WEST COULD ALSO BE SEVERE. GIVEN A
PROPENSITY FOR THE LOW LEVEL AIRMASS TO BE QUICKLY REPLACED BEHIND
DEPARTING STORMS AND CONTINUED UPR DIFFLUENCE/HEIGHT FALLS, A SECOND
QLCS CANNOT BE RULED OUT BEHIND THE FIRST ONE, THOUGH THIS
PROBABILITY IS LOWER. INDIVIDUAL STORM MOTIONS WILL BE RACING FROM
SW TO NE AT 40-50KTS THIS AFTERNOON WITH THE ENTIRE QLCS MOVING W TO
E AT 30-40KTS.

THREATS: ALL SEVERE WEATHER THREATS APPEAR POSSIBLE TODAY IN VARYING
DEGREES. GIVEN EXPECTED 0-1 SHEAR VALUES OF 25-35KTS...OUTFLOW
BOUNDARIES WILL LIKELY REMAIN TIED CLOSE TO THE LEADING EDGE OF THE
QLCS AND SWATHS OF DAMAGING STRAIGHT LINE WINDS ARE EXPECTED. THIS
THREAT WILL BE FURTHER INCREASED IF MODEL FCST DCAPE VALUES OF 1000
J/KG MATERIALIZE. AS THE LATE AFTERNOON WEARS INTO THE EVENING...
EFFECTIVE SRH VALUES ARE EXPECTED TO INCREASE TO 300-400 M2/S2 WHICH
WILL PROVIDE A WINDOW FOR POTENTIAL EMBEDDED QLCS TORNADOES...
ESPECIALLY GIVEN LOW LCLS. HAIL TO THE SIZE OF 2 INCHES WILL ALSO BE
A THREAT GIVEN TRANSIENT SUPERCELL STRUCTURES AND MODEST CAPE IN THE
HAIL GROWTH ZONE.

ALL-IN-ALL...A SEVERE WEATHER EVENT LOOKS POSSIBLE ACROSS THE ENTIRE
AREA THIS AFTERNOON/EVENING WITH THE GREATEST THREAT AREA BEING THE
EASTERN HALF OF THE PANHANDLES LATE THIS AFTERNOON THROUGH THE
EVENING HOURS. IN A CHANGE FROM WHAT MANY ARE USED TO AROUND HERE,
THIS SEVERE WEATHER THREAT SHOULD NOT DIMINISH WITH DARKNESS, BUT
RATHER CLOSER TO MIDNIGHT.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 1208 PM CST MON NOV 16 2015/

UPDATE...
JUST SENT AN UPDATE FOR TEMPERATURES AND WINDS AND MINOR ADJUSTMENTS
TO POPS/WX. STILL CONCERNED ABOUT WINDS THIS AFTERNOON IN THE WEST
APPROACHING ADVISORY CRITERIA. A MESOSCALE UPDATE FOCUSING ON THE
SEVERE POTENTIAL WILL BE SENT SHORTLY. WE WILL LAUNCH A 19Z SPECIAL
SOUNDING.

BRB

PREV DISCUSSION... /ISSUED 1143 AM CST MON NOV 16 2015/

AVIATION...
THE POTENTIAL FOR CONVECTION AND WINDY CONDITIONS WILL CAUSE
CONFIDENCE TO BE LOW FOR THIS TAF ISSUANCE. GUSTY SOUTH WINDS ARE
EXPECTED TO CONTINUE THROUGH THIS AFTERNOON HOURS BEFORE A COLD FRONT
SHIFT WINDS OUT OF THE WEST. ROUGHLY FROM 19Z THROUGH 03Z WILL BE OUR
WINDOW TO POTENTIALLY SEE CONVECTION NEAR THE KAMA AND KGUY
TERMINALS. THERE IS A SMALL CHANCE FOR ONGOING CONVECTION ACROSS THE
EASTERN NEW MEXICO PLAINS COULD IMPACT KDHT BUT CONFIDENCE IS TOO LOW
TO INCLUDE IN PREVAILING CONDITIONS. EXPECT TAF UPDATES AS CONVECTION
DEVELOPS THIS AFTERNOON.

MODELS SHOW THAT GUSTS SHOULD DIMINISH WHILE SUSTAINED WINDS REMAIN
UP OVERNIGHT. WIND GUSTS ARE EXPECTED TO BE CLOSE TO THE 40KT RANGE
DURING THE LATE MORNING HOURS TUESDAY OUT OF THE NORTHWEST AS THE
BACK SIDE OF THE SURFACE LOW PASSES TO OUR NORTHEAST.

PREV DISCUSSION... /ISSUED 427 AM CST MON NOV 16 2015/

DISCUSSION...
AN ACTIVE PATTERN SHAPING UP FOR THE PANHANDLES TODAY THROUGH TUESDAY
NIGHT. SURFACE LOW OVER EASTERN AND SOUTHERN COLORADO TODAY WITH
SURFACE TROUGH EXTENDING WEST TO NEAR THE TEXAS AND OKLAHOMA STATE
LINE OR ACROSS THE FAR WESTERN PANHANDLES WILL SET THE STAGE FOR
CONVECTION THIS AFTERNOON AND EVENING MAINLY ACROSS THE EASTERN HALF
OR TWO-THIRDS OF THE PANHANDLES. STRONG UPPER LEVEL SUPPORT BY 21Z
TODAY AND 00Z TUESDAY APPROACHING THE FORECAST AREA FROM THE WEST
WILL ALLOW FOR THE CONVECTION TO BECOME SEVERE. THE CONVECTION WILL
SLOWLY TRANSLATE EASTWARD INTO OKLAHOMA BY 12Z TUESDAY. A STRONG COLD
FRONT IS FORECAST TO PUSH ACROSS THE FORECAST AREA TONIGHT. CLOSED
UPPER LOW WILL TRACK EAST ACROSS THE FOUR CORNERS REGION BY THIS
AFTERNOON AND THEN TRACK EAST ACROSS THE SOUTHERN ROCKIES BY 00Z
TUESDAY BEFORE LIFTING NORTHEAST INTO WESTERN KANSAS BY 12Z TUESDAY.

WRAP AROUND CLOUDS AND PRECIP SHOULD AFFECT MAINLY THE NORTHERN AND
WESTERN PORTIONS OF THE PANHANDLES TUESDAY AND TUESDAY NIGHT AS THE
CLOSED UPPER LOW CONTINUES TO LIFT NORTHEAST ACROSS THE CENTRAL
PLAINS STATES AND AWAY FROM THE PANHANDLES. THE BULK OF ANY WINTRY
PRECIP SHOULD REMAIN JUST NORTH AND WEST OF THE FORECAST
AREA...HOWEVER CANNOT RULE OUT SNOW ACROSS THE WESTERN OKLAHOMA AND
EXTREME NORTHWEST TEXAS PANHANDLES. A COLD RAIN OR A RAIN AND SNOW
MIX IS EXPECTED OVER THE REMAINDER OF THE NORTHERN AND WESTERN
PANHANDLES TUESDAY AND TUESDAY NIGHT.

MODELS COMING IN DRIER WITH THE WRAP AROUND PRECIP FOR THE
PANHANDLES AND KEEPING THE BULK OF THE COLDER AIR MOSTLY OUT OF THE
FORECAST AREA OVER NORTHERN NEW MEXICO...COLORADO AND KANSAS.
HOWEVER...540 THICKNESS VALUES ARE FORECAST FOR THE OKLAHOMA AND THE
NORTHERN TEXAS PANHANDLES BY 21Z TUESDAY AND 00Z WEDNESDAY THROUGH
12Z WEDNESDAY. ANY WINTRY PRECIP WILL LIFT QUICKLY NORTH AND EAST OUT
OF THE FORECAST AREA AFTER 06Z WEDNESDAY. CURRENTLY THINKING ANY
SNOWFALL AMOUNTS WILL BE AROUND AN INCH TO INCH AND A HALF AND MAINLY
OVER THE WESTERN OKLAHOMA PANHANDLE. GENERALLY UP TO AN INCH POSSIBLE
OVER THE REMAINDER OF THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES.
STRONG WINDS BEHIND THE DEPARTING CLOSED UPPER LOW TUESDAY AND
TUESDAY NIGHT MAY RESULT IN BLOWING AND DRIFTING OF SNOW OVER THE
WESTERN AND EXTREME NORTHWESTERN TEXAS PANHANDLES.

ANOTHER COLD FRONT EXPECTED BY 00Z THURSDAY WITH COOLER BUT DRY
CONDITIONS WITH THIS FRONT. A QUICK REBOUND IN TEMPS LATE THIS WEEK
AS LEE SURFACE TROUGH DEVELOP BY FRIDAY AND WINDS QUICKLY RETURN TO
THE SOUTH AND SOUTHWEST. A STRONG COLD FRONT THEN FORECAST LATE
FRIDAY NIGHT OR EARLY SATURDAY MOVING SOUTH OUT OF THE CENTRAL PLAINS
STATES AND EXPECTED TO BE DRY. STRONG NORTHERLY WINDS WITH THIS COLD
FRONT SATURDAY WITH BELOW NORMAL TEMPS. CONTINUED DRY LATE THIS
WEEKEND WITH ABOVE NORMAL CONDITIONS.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

9/17
Hazardous weather outlook, Nov 16, 3:43 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 AM CST MON NOV 16 2015

OKZ001>003-TXZ001>020-162100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
343 AM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN PORTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING. ACROSS
THIS AREA...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. THE GREATEST CHANCE
OF SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM BEAVER TO MIAMI
TO CLARENDON.

SNOW WILL BE POSSIBLE ACROSS MAINLY THE WESTERN OKLAHOMA AND
NORTHWESTERN TEXAS PANHANDLES LATE TONIGHT. ONLY LIGHT ACCUMULATIONS
OF SNOW WILL BE POSSIBLE LATE TONIGHT WITH AMOUNTS LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL BE POSSIBLE ACROSS MAINLY NORTHERN PARTS OF THE COMBINED
PANHANDLES TUESDAY THROUGH TUESDAY NIGHT. LIGHT ACCUMULATIONS OF SNOW
WILL BE POSSIBLE DURING THIS TIME ESPECIALLY IN THE FAR NORTHWEST
TEXAS AND WESTERN OKLAHOMA PANHANDLES...AN INCH OR LESS COULD FALL.
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE
EXPECTED TUESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD BE
READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

SCHNEIDER

In the hours before

Local storm report, Nov 16, 12:48 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1248 PM CST MON NOV 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             10 S TEXLINE            36.23N 103.02W
11/16/2015  M1.00 INCH       DALLAM             TX   AMATEUR RADIO

            A MIX OF NICKEL AND QUARTER SIZE HAIL WAS REPORTED.

&&

EVENT NUMBER AMA1500746

FENNER
Special weather statement, Nov 16, 12:57 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1257 PM CST MON NOV 16 2015

TXZ001-006-161930-
DALLAM TX-HARTLEY TX-
1257 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARTLEY AND DALLAM
COUNTIES UNTIL 130 PM CST...

AT 1254 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 16
MILES WEST OF DALHART...MOVING NORTHEAST AT 55 MPH. OTHER STRONG
STORMS WERE LOCATED IN EXTREME EASTERN NEW MEXICO MOVING INTO THE
AREA.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARE.

LAT...LON 3626 10304 3650 10284 3650 10216 3575 10304
TIME...MOT...LOC 1854Z 222DEG 47KT 3607 10281

BRB

The radar

The Amarillo radar (KAMA), 168 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 tornado. Local standard time, as filed.

Hail, Cimarron

When
November 16, 1:03 PM CST
Where
Cimarron County, 8.53 mi SSE of Boise City
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -102.450

Quarter size hail was reported 4 miles west of Conrad.

Hail, Texas

When
November 16, 3:01 PM CST
Where
Texas County, 9.67 mi N of Eva
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.940, -101.900

Penny to quarter size hail was covering Highway 95 south of Elkhart, about 9 miles east-northeast of Sturgis.

Hail, Texas

When
November 16, 4:36 PM CST
Where
Texas County, 2.66 mi SW of (Guy)guymon Muni Arp
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.650, -101.530

Walnut size hail was reported 4 miles southwest of Guymon.

Hail, Texas

When
November 16, 5:07 PM CST
Where
Texas County, 1.49 mi SSE of Hooker
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.850, -101.210

Quarter size hail was reported 1 mile south of Guymon.

Hail, Texas

When
November 16, 5:21 PM CST
Where
Texas County, 0.69 mi N of Tyrone
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.960, -101.070

Golf ball size hail was reported in Tyrone.

Hail, Texas

When
November 16, 5:22 PM CST
Where
Texas County, 0.69 mi N of Tyrone
Measured
1.75 in hail
Reported by
Public
Coordinates
36.960, -101.070

Golf ball size hail fell in Tyrone.

Tornado, Beaver

When
November 16, 7:07 PM CST to 7:08 PM CST
Where
Beaver County, 8.49 mi S of Elmwood to 7.9 mi S of Elmwood
Rating
EF1
Path length
1.01 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
36.499, -100.547

There were multiple reports from local government officials and storm spotters of this tornado developing in Ochiltree County, Texas. The tornado then continued to move northeast crossed into Oklahoma. Along its path, multiple power flashes were witnessed. Tree and fence damage was found near the Texas/Oklahoma state line. A rating of EF-1 was given with a maximum wind speed of 86 mph.

Tornado, Beaver

When
November 16, 7:10 PM CST to 7:18 PM CST
Where
Beaver County, 5.94 mi S of Elmwood to 3.78 mi SE of Elmwood
Rating
EF0
Path length
4.22 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
36.534, -100.518

Storm chasers photographed a brief tornado north of Elmwood. Little to no damage was observed. The tornado was rated EF-0.

Tornado, Beaver

When
November 16, 9:24 PM CST to 9:37 PM CST
Where
Beaver County, 5.29 mi SW of Logan to 4.09 mi N of Logan
Rating
EF1
Path length
8.93 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
36.511, -100.281

A large tornado touched down just north of Darouzett and the Oklahoma state line just before 9:30 PM. The tornado was spotted by several spotters during power flashes and lightning strikes. Several barns and outbuildings were destroyed with minimal damage to homes which were on the edge of the tornado. Numerous power poles and trees were snapped along the path which was over 500 yards at times. This tornado was rated EF-1 with an estimated maximum wind of 100 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608824, 608829, 608825, 608826, 608827, 608828, 608886, 608891, 608892.